Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 218, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 13, 2001, 6:12 PM EDT for Columbia County, Lycoming County, Sullivan County, Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 13, 2001, 6:12 PM EDT (22:12 UTC)
- Expired
- Sep 13, 2001, 7:15 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Columbia County, PA, Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:13 PM EDT | Hail 0.75 | Williamsport, PA | Dime sized hail was reported in Williamsport. |
| Sep 13, 6:35 PM EDT | Hail 1.75 | Unityville, PA | Golf ball sized hail was reported 1 mile east of Unityville. |
| Sep 13, 6:35 PM EDT | Hail 1.75 | Waller, PA | Golf ball sized hail was reported 5 miles west of Waller. |
| Sep 13, 6:55 PM EDT | Thunderstorm Wind 50 E | Picture Rocks, PA | Numerous trees were reported down in Picture Rocks. |
| Sep 13, 7:15 PM EDT | Hail 0.75 | Millville, PA | Dime sized hail was reported in Millville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS51 KCTP 132214
SVRCTP
PAC037-081-113-132315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT THU SEP 13 2001
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN PENNSYLVANIA
COLUMBIA COUNTY IN PENNSYLVANIA
LYCOMING COUNTY IN PENNSYLVANIA
* UNTIL 715 PM EDT.
* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF HUGHESVILLE...OR 18
MILES EAST OF MONTOURSVILLE...MOVING SOUTHEAST AT 15 MPH. ANOTHER
SEVERE THUNDERSTORM IS LOCATED JUST NORTH OF WILLIAMSPORT MOVING
SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WILLIAMSPORT AT 620 PM.
UNITYVILLE AT 630 PM.
BENTON AT 640 PM
BERWICK AT 710 PM.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.
$$
LAT...LON 4139 7645 4128 7725 4108 7700 4114 7664
4103 7623 4131 7628
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:10 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 13, 4:10 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT THU SEP 13 2001 COLD FRONT IS CURRENTLY STARTING TO MOVE SOUTH ACROSS FAR NORTHERN PA. THE LEADING EDGE OF THE CLOUD BAND MARKS THE FRONT. RADAR SHOWS SHOWERS ALONG THE FRONT IN N PA. SFC DEW PTS REMAIN IN THE 50S ACROSS PA...BUT GOOD HEATING IS OCCURING SE OF THE FRONT WITH LOTS OF SUNSHINE ACROSS CENTRAL AND SE PA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS CENTRAL PA AFTER ABOUT 4 PM AS HEATING CONTINUES AHEAD OF THE FRONT...AND A STRONG SHORT WAVE DIGS SOUTHEAST FROM THE GREAT LAKES AREA. THE 12Z MESO-ETA SHOWS A BIG INCREASE IN UPWARD VERTICAL MOTION ACROSS CENTRAL PA BETWEEN 18Z AND 00Z AS THE FRONT INTERACTS WITH THE UPPER-LEVEL SHORT WAVE. LIS ARE PROGGED TO -6 ACROSS SOUTHERN PA THIS AFTERNOON SO THUNDERSTORMS WILL REMAIN A POSSIBILITY... ESPECIALLY SOUTH OF I-80. FEW STORMS POSSIBLE N PA TOO...GIVEN STRONG DYNAMICS. EXPECT A FEW HOURS OF SHOWERS BEHIND THE FRONT THIS EVENING AS VERTICAL MOTION WILL BE FORCED BEHIND THE FRONT BY THE STRONG SHORT WAVE. PARTIAL CLEARING LATER TONIGHT...BUT SC/CU LIKELY ON FRIDAY...AS UPPER LEVELS REMAIN ON THE COLD SIDE. SHEAR WILL TEND TO LIMIT SHOWER ACTIVITY OFF LAKES HOWEVER. MAYBE A FEW ACROSS N PA. .CTP...NONE. MSE/MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:04 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 56 min |
| Sep 13, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 41 min |
| Sep 13, 5:41 PM EDT | Tornado Warning | CTP | Lycoming | 34 min |
| Sep 13, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 31 min |
| Sep 13, 7:40 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.